Tornadoes · United States · Kansas · 2019

EF0 tornado, Kinsley to Nettleton, Kansas, June 18, 2019

From Kinsley to Nettleton, this EF0 tornado ran 1.4 miles across Edwards County on June 18, 2019, touching down at 2:37 PM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 18, 2019
Touchdown
2:37 PM CDT (19:37 UTC)
Lifted
2:42 PM CDT (19:42 UTC)
On the ground
5 minutes
Path length
1.4 miles (2.3 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Edwards County
Touchdown point
38.022, -99.490
Lift-off point
38.045, -99.477
Record number
1906181337-01

What the Weather Service recorded

Several features combined to produce severe weather. One was a mesoscale convective vorticity maxima that was moving out of the area from overnight convection. The other was the approach of an upper level short wave trough and associated surface convergence along a dry line.

There was intermittent ground circulation under the wall cloud.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Jun 18, 1:05 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 18, 1:05 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
105 PM CDT Tue Jun 18 2019

...Updated Long Term...

.SHORT TERM...(This afternoon through Wednesday)
Issued at 1142 AM CDT Tue Jun 18 2019

We continue to monitor the possibility of two rounds of
storms...the first round this afternoon mainly for areas from
the I-70 corridor to the Pratt and Medicine Lodge areas which
could have straight line winds, brief QLCS tornadoes, and flash
flooding. The second round will come in from eastern Colorado
this evening and move across southwest Kansas through midnight.

At the time of writing this discussion a mesoscale convective
vortex continues in north central Kansas with a stationary front
located roughly from Hays to Lamar, CO. CAPE values are continuing
to increase south of the front with already MUCAPE values
approaching 2000 in spots. CAM models are all in pretty good
agreement that the convective mode with the storms will be a QLCS
line and less likely a discrete supercell will last more than an
hour. Weak bulk shear values from 0-10 km should promote quick
upscale growth of storms. 0-3 km shear vectors look to be out of
the southwest at 30 kts which could promote a few QLCS tornadoes
in the line especially where the line bows back to the northwest
along with a straight line wind threat.

PW values in the 1.5-1.75" range suggest these storms will be
quite water loaded so that along with the weak bulk shear suggest
that hail will not be a great threat with these storms. Flash
flooding certainly will be since we already have some reports of
minor street flooding in Pawnee county from the morning convection
and a slight risk of flash flooding from the WPC.

Indications are the initial QLCS line will move out of our area
around 01-02Z and then the attention turns to the convection which
will develop in the front range of the Rockies and move into
western Kansas. If this area from Dodge City on west is
relatively untouched by the afternoon convection the evening
convection should have still an area of 1500-2000 CAPE to work
with which will provide a straight line wind risk along with more
localized heavy rain. The line of convection should move at a
pretty good clip so that by early Wednesday morning we should be
done with the storms and left with a quieter day.

Wednesday a high moves in behind the convective complex and we
should see clearing skies through the morning. There remains a
slight chance of some pop up storms in the afternoon mainly west
of Highway 83 with another slight shortwave moving in from the
northwest upper level flow pattern we will have.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 1256 PM CDT Tue Jun 18 2019

Thursday into Friday could be a couple of the hottest days of the
season upcoming as the upper flow and low level winds will be out
of the southwest as GFS and Euro are indicating 850 mb
temperatures will be in the upper 20 (C) range. Dewpoints will be
in the mid to upper 60s on Thursday with highs in the lower 90s.
Then the air should be drier on Friday which will allow highs to
make it into the mid 90s.

A strong cold front with a upper level trough should come in
through Saturday morning which could provide some storms along the
I-70 corridor. Temperatures should fall back into the 80s.

Long term models introduce another round of front range storms
moving through western Kansas from Saturday night into Sunday as
an upper level trough moves through.

At this point it does look like a couple of dry days to start
early next week as the trough exits and the upper level pattern
turns more zonal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM CDT Tue Jun 18 2019

Two rounds of storms will be possible from this afternoon through
this evening with an upper level low and a stationary front in the
region. The first round of storms will likely affect HYS and areas
to the east of DDC from 19Z-23Z with lowered visibilities at
times due to heavy rainfall from the storms. The next round of
storms will come out of eastern Colorado into western Kansas after
00Z and give GCK and DDC a couple hour window from 02Z-05Z of TS
with reduced visibilities from heavy rain. Once the storms exit
by 06Z cloud ceilings will continue to be the MVFR range (with
possible IFR range for HYS) through 12Z before we start to see
cloud ceilings lift through 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  84  60  81  60 /  30  80  10   0
GCK  80  58  82  58 /  40  80  10   0
EHA  84  56  83  58 /  40  40  10   0
LBL  88  58  82  58 /  10  30  10   0
HYS  75  59  78  60 /  90  20  10   0
P28  85  63  82  60 /  50  70  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Jun 18, 5:20 AM CDT, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
520 AM CDT Tue Jun 18 2019

KSZ030-031-043>046-061>066-074>081-084>090-191030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
520 AM CDT Tue Jun 18 2019 /420 AM MDT Tue Jun 18 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Severe thunderstorms are expected to develop early to mid afternoon
generally east of a Gove to Ness City to Kinsley line. Very large hail
to two inches in diameter will be possible with the strongest storm. An
isolated tornado is also possible. A larger cluster of severe thunderstorms
is expected to develop later this evening affecting mainly far southwest and
south central Kansas with damaging wind gusts being the main impact.
Torrential rainfall rates are also expected.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------
Isolated to widely scattered strong to severe thunderstorms will
be possible late Thursday afternoon and again Friday afternoon and
evening. The most organized severe weather is expected to remain
north of the southwest Kansas region both these days. A better
chance for more organized severe weather for southwest Kansas will
come Saturday evening ahead of an advancing cold front.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 18, 1:41 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
141 PM CDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       7 ENE ASH VALLEY        38.35N 99.10W
06/18/2019  M3.00 INCH       RUSH               KS   PUBLIC

            THE THREE INCHES OF RAIN FELL BETWEEN 7 AM
            AND 1 PM.

&&

RB
Special weather statement, Jun 18, 1:52 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
152 PM CDT Tue Jun 18 2019

KSZ045-064-065-181930-
Hodgeman KS-Pawnee KS-Ness KS-
152 PM CDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS...NORTHEASTERN
HODGEMAN AND NORTHWESTERN PAWNEE COUNTIES UNTIL 230 PM CDT...

At 151 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hanston, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gray, Burdett, Hanston, Rozel, Ash Valley, Sanford and Frizell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3809 9981 3825 9982 3833 9914 3811 9912
      3809 9959
TIME...MOT...LOC 1851Z 263DEG 38KT 3817 9971

TATRO

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

7.6 hours before the tornado, 47 km from the path. June 18, 2019.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 46 joules per kilogram, CIN -76, lifted condensation level 1165 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2019-06-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 52 square meters per square second, 0 to 6 km bulk shear 20 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-76 J/kg
Surface CAPE
133 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
20 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

4.4 hours after it, 47 km from the path. June 19, 2019.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 641 joules per kilogram, CIN -88, lifted condensation level 1335 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2019-06-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 92 square meters per square second, 0 to 6 km bulk shear 33 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-88 J/kg
Surface CAPE
2077 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.7
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

The surface observations

Dodge City (DDC), 52 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 52 km away, was scanning. The volume nearest the touchdown began at 19:40 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of June 18, 2019

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 182:45 PM CDTUnratedCook, MN0.15
June 188:10 PM CDTEF0Gray, TX1.020

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.